MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/08/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for placement of 2 responsive neurostimulation (rns) electrodes for epilepsy treatment, targeting bilateral the right and left hippocampus, ca.96mm and 95mm deep in the brain, has been performed with the aid of the brainlab cranial navigation software version 3.1.A pre-operative mri scan was available for this patient, and the trajectories for the placements were planned before the surgery on this mri.During the procedure the surgeon: - positioned the patient in a prone orientation in a non-brainlab head holder, and attached the reference array for navigation to the head holder.- acquired an intra-operative ct scan, with an additional reference frame attached to the head holder, of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation, and fused the pre-operative mri scan with the planned trajectories to it.- verified the registration to navigation and the fusion, and accepted the accuracy to proceed.- used the navigated pointer with instrument position display on the co-registered scans, to determine the entry points of the planned trajectories, and marked these with a pen on the patient's head skin.- additionally used the navigated pointer to outline the necessary left parietal craniectomy to place the rns stimulator/battery on the brain surface.- draped the patient, including exchanging the unsterile navigation reference array to a sterile one.- created the burr holes (skull openings) at the marked points using a not navigated, non-brainlab perforator with outer diameter of 14mm.- starting with the right side electrode, aligned the navigated varioguide to the planned trajectory, measured the depth to the planned target with the navigation display and marked the depth length on both the electrode and its cannula.- placed the right electrode through the varioguide and secured it.- placed the left side electrode using the same navigated method.- performed an intra-operative ct scan for placement verification, also with automatic registration to navigation, fused this verification scan to the mri, and determined that the right electrode was in an acceptable position with only a slight deviation, but the left electrode deviated by ca.4mm superior from its optimal (planned) target.- decided to remove the left electrode, and attempted to re-position its target with the same navigated method as before using the registration of the verification ct.- acquired another intra-operative ct and determined that the left electrode was now better placed medially and laterally, but still deviated ca.4mm superior from the desired (planned) target, and elected to not revise the placement any further.- used the non-brainlab stimulator template to perform the craniectomy at the formerly with navigation outlined area, placed the neurostimulator/battery at the brain surface, and connected the placed electrodes to it.- performed electrode impedance measurements and found the values being all within an acceptable range.- completed the surgery with acceptable electrode placements and closed the patient.According to the surgeon (treating clinician): - the final outcome of this surgery were placements with all impedance measurements within acceptable range, whereas in general for rns epilepsy treatments the success of it can only be determined after switching on the stimulator, up to a few months after the surgery, and after typically continuously modifying the stimulation over up to several years.- there was no harm or negative effect to the patient due to the deviating placements, also not due to the prolong of the surgery/anesthesia of ca.30min - the patient is doing well and was released.- there were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since electrodes were placed in a different location in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): - the final outcome of this surgery were placements with all impedance measurements within acceptable range, whereas in general for rns epilepsy treatments the success of it can only be determined after switching on the stimulator, up to a few months after the surgery, and after typically continuously modifying the stimulation over up to several years.- there was no harm or negative effect to the patient due to the deviating placements, also not due to the prolong of the surgery/anesthesia of ca.30min - the patient is doing well and was released.- there were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating electrodes placed in the brain with the aid of navigation, being ca.2-4mm superior, and at the right side being also ca.3mm medial, at the left side also ca.3mm lateral, to the intended path and target, is: - the properties of the non-brainlab ct scanner used to acquire the patient scans with automatic image registration to navigation had changed before the surgery and since its last calibration to navigation, in specific its housing position with the specific reflective marker geometry/position used by the navigation to match the anatomy location in the scan to the actual patient anatomy during the surgery.The non-brainlab ct scanner's gantry/housing with the navigation reflective marker geometry affixed was found by a brainlab field representative after the surgery to be seated incorrectly, which may be due to e.G.High mechanical forces at transportation or storage inside the user facility - indicating this occurred at some point in time before this surgery.Further, at the following accuracy check by the brainlab representative of the scanner's registration to navigation with a phantom, the navigation showed this accuracy check as failed, and a re-calibration of the changed scanner properties to navigation was necessary.This change of the non-brainlab ct scanner's properties before the surgery caused a loss of its accurate image registration calibration to the navigation, and therefore a deviation in the navigation display at this surgery.Apparently, the resulting deviation between the actual patient anatomy location during the affected placements and the registered pre-placement image scans displayed by the navigation for instrument position visualization was not recognized by the user with the necessary navigation accuracy verification of the registrations and throughout the procedure, before and during performing significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20146017
Report Number8043933-2024-00050
Device Sequence Number12837506
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71205B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2024
Initial Report FDA Received Date09/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown